Alabama, 2015

Flash Flood in Alabama, July 10, 2015

July 10, 2015 · NWS BMX · 1 event in 1 county or zone

Thunderstorms developed along an outflow boundary during the heating of day and produce strong to severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Thunderstorms developed along an outflow boundary during the heating of day and produce strong to severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jul 10, 1:55 PM CST, 1 hour 35 minutes earlier.

Area forecast discussion, Jul 10, 1:55 PM CST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CDT FRI JUL 10 2015

.DISCUSSION...

A CONTINUED HOT AND MOSTLY DRY PATTERN FOR SEVERAL MORE DAYS.
LITTLE CHANGES NEEDED TO THIS UPDATE AS UPPER RIDGING SLOWLY
RETROGRADES ACROSS THE DEEP SOUTH. WE ARE SEEING A NARROW
CONVERGENCE ZONE OVER THE MIDDLE OF THE STATE TODAY. HARD TO FIND
THIS FEATURE TOMORROW BUT WILL NOT RULE OUT AN ISOLATED
SHOWER/STORM.

THAT IS BASICALLY THE FORECAST FOR THE NEXT SEVEN
DAYS...THE CENTER OF THE UPPER RIDGING WILL SLOWLY POSITION
ITSELF TO THE WEST WITH ISOLATED THUNDERSTORMS AND HIGHS IN THE
MID 90S. EASTERN ALABAMA MAY BE JUST FAR ENOUGH FROM THE RIDGE
CENTER TO WARRANT SLIGHTLY HIGHER RAIN CHANCES. IT APPEARS THERE
IS AN ABOVE AVERAGE CHANCE OF REMAINING HOT AND DRY THROUGH THE
DAY 8 TO 12 RANGE AS WELL.

88

&&

.AVIATION...
18Z TAF DISCUSSION.

THUNDERSTORMS ARE CURRENTLY DEVELOPING ALONG A WEST TO EAST LINE
FROM TUSCALOOSA TO CALERA TO ROANOKE. INCLUDED VCTS IN PREVAILING AT
ALL TERMINALS EXCEPT MGM AND TOI. GIVEN CURRENT RADAR
TRENDS...INCLUDED A TEMPO AT TCL AND EET FOR TSRA. THUNDERSTORMS
WILL CAUSE BRIEF REDUCTIONS IN VIS AND WIND GUSTS TO AT LEAST 20KTS.
CHANCE OF TS IS NOT AS HIGH AT MGM AND TOI...AND WILL NOT MENTION AT
THIS TIME FOR THOSE TWO TERMINALS. FOG DEVELOPMENT TONIGHT WILL
LIKELY BE DICTATED BY RAINFALL THIS AFTERNOON...AND WILL WAIT FOR
TRENDS BEFORE INCLUDING IN VIS REDUCTIONS OVERNIGHT.

14

&&

.FIRE WEATHER...

HIGH PRESSURE AT THE SURFACE AND ALOFT WILL CREATE LIGHT WINDS
AND ABOVE NORMAL TEMPERATURES FOR THE NEXT FEW DAYS. ONLY ISOLATED
TO SCATTERED AFTERNOON STORMS ARE EXPECTED EACH AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     71  93  72  94  74 /  10  20  10  20  10
ANNISTON    72  93  73  94  73 /  10  20  10  20  10
BIRMINGHAM  75  94  75  95  76 /  10  20  10  20  10
TUSCALOOSA  74  96  75  97  75 /  10  20  10  10   0
CALERA      73  94  74  95  74 /  10  20  10  10  10
AUBURN      73  92  73  93  74 /  10  20  10  20  10
MONTGOMERY  74  95  75  96  76 /  10  20  10  10  10
TROY        73  95  75  96  74 /  10  20  10  10  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 10, 2:31 AM CST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
331 AM CDT FRI JUL 10 2015

ALZ011>015-017>050-111145-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
331 AM CDT FRI JUL 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...OUTLOOK THROUGH TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

HOT TEMPERATURES COMBINED WITH HIGH DEWPOINTS WILL PRODUCE HEAT
INDICES NEAR 105 DEGREES DURING THE AFTERNOON FROM SATURDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Local storm report, Jul 10, 3:00 PM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
400 PM CDT FRI JUL 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             BIRMINGHAM              33.53N 86.80W
07/10/2015  E0.50 INCH       JEFFERSON          AL   PUBLIC

&&

LINHARES
Special weather statement, Jul 10, 3:03 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
403 PM CDT FRI JUL 10 2015

ALZ027-036-102145-
TALLADEGA AL-COOSA AL-
403 PM CDT FRI JUL 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TALLADEGA AND
NORTHEASTERN COOSA COUNTIES UNTIL 445 PM CDT...

AT 402 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SYLACAUGA...MOVING NORTH AT 10 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SYLACAUGA...CHILDERSBURG...WEOGUFKA...STEWARTVILLE...FAYETTEVILLE...
SYCAMORE...ALPINE...UNITY...BENTLEYVILLE...HANOVER...WINTERBORO...
MORIAH...STRICKLAND CROSSROADS...OVERBROOK...MIGNON...GANTTS
QUARRY...SYLACAUGA MUNICIPAL AIRPORT AND VARNONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 3290 8636 3325 8643 3328 8644 3327 8640
      3329 8636 3333 8636 3340 8614 3320 8613
      3320 8617 3311 8618 3310 8613 3296 8612
TIME...MOT...LOC 2102Z 176DEG 10KT 3322 8630

75
Local storm report, Jul 10, 3:10 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
410 PM CDT FRI JUL 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             HOMEWOOD                33.46N 86.81W
07/10/2015  E0.88 INCH       JEFFERSON          AL   PUBLIC

&&

LINHARES
Local storm report, Jul 10, 3:14 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
414 PM CDT FRI JUL 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0414 PM     FLASH FLOOD      HOMEWOOD                33.46N 86.81W
07/10/2015                   JEFFERSON          AL   PUBLIC

            A FEW STREETS ARE BEING CLOSED DUE TO HIGH WATER.

&&

LINHARES
Local storm report, Jul 10, 3:15 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
415 PM CDT FRI JUL 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     TSTM WND DMG     HOMEWOOD                33.46N 86.81W
07/10/2015                   JEFFERSON          AL   BROADCAST MEDIA

            SEVERAL TREES BLOWN DOWN.

&&

LINHARES
Local storm report, Jul 10, 3:16 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 PM CDT FRI JUL 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 PM     TSTM WND DMG     1 NNW PHENIX CITY       32.48N 85.02W
07/09/2015                   RUSSELL            AL   BROADCAST MEDIA

            ONE TREE DOWN ON A SHED ON 18TH AVE BEHIND THE LIBRARY.
            WINDS ESTIMATED AT 40-50 MPH. TIME ESTIMATED FROM RADAR.

0300 PM     HAIL             ALABASTER               33.25N 86.82W
07/10/2015  E0.50 INCH       SHELBY             AL   TRAINED SPOTTER

            WYNNLAKE SUBDIVISION

0315 PM     HAIL             RIVERCHASE              33.35N 86.81W
07/10/2015  E0.50 INCH       SHELBY             AL   BROADCAST MEDIA

            DIME HAIL FOR 10 MINUTES AT ABC 33/40.

0315 PM     HAIL             RIVERCHASE              33.35N 86.81W
07/10/2015  E0.88 INCH       SHELBY             AL   NWS EMPLOYEE

0330 PM     HAIL             MONTEVALLO              33.10N 86.86W
07/10/2015  E0.25 INCH       SHELBY             AL   PUBLIC

0356 PM     TSTM WND DMG     HOMEWOOD                33.46N 86.81W
07/10/2015                   JEFFERSON          AL   BROADCAST MEDIA

            SEVERAL TREES BLOWN DOWN.

0400 PM     HAIL             BIRMINGHAM              33.53N 86.80W
07/10/2015  E0.50 INCH       JEFFERSON          AL   PUBLIC

0407 PM     HAIL             HOMEWOOD                33.46N 86.81W
07/10/2015  E0.88 INCH       JEFFERSON          AL   PUBLIC

0414 PM     FLASH FLOOD      HOMEWOOD                33.46N 86.81W
07/10/2015                   JEFFERSON          AL   PUBLIC

            A FEW STREETS ARE BEING CLOSED DUE TO HIGH WATER.

&&

LINHARES

The radar

The Birmingham radar (KBMX), 32 km away, was scanning. The volume nearest the first event began at 21:32 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
July 10, 3:30 PM CST to 4:30 PM CST
Where
Jefferson County, 1.19 mi SE of Magella to 1.25 mi ESE of Magella
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
33.460, -86.813

Several streets in the city of Homewood closed due to high water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2015Every state in 2015This day in weather historyWarnings in Alabama, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596428.